West Virginia, 2006

Flash Flood in West Virginia, August 7, 2006

August 7, 2006 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 5:46 AM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 5:46 AM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
646 AM EDT MON AUG 7 2006

.AVIATION...

TRICKY FORECAST. SHRA/TSRA CONTINUE TO FIRE IN SOUPY...UNSTABLE
AIRMASS. EXPECT ACTIVITY TO WANE OVER THE NEXT FEW HOURS...WITH A
SHORT BREAK BEFORE AFTERNOON STORMS FIRE. PUT IN THUNDER TEMPOS AT
EKN/BKW EARLY ON. HAVE CB MENTIONS AREAWIDE FOR THE AFTERNOON AS
THAT ACTIVITY SHOULD BE FAIRLY SCATTERED IN NATURE. WITH HIGH PWAT
VALUES AND MORE THAN AMPLE INSTABILITY...ANY STORM WILL BE CAPABLE OF A
DOWNPOUR THAT WOULD CAUSE BRIEF IFR CONDITIONS...SO STAY TUNED FOR
ANY AMENDMENTS. FRONTAL TIMING STILL LOOKS GOOD...REACHING PKB
AROUND 06Z AND CRW/HTS BY 12Z. COVERAGE SHOULD WANE LATE TONIGHT
AS INSTABILITY IS LOST...BUT A STORM IS POSSIBLE AT ANY TIME
DURING THE TAF PERIOD. MVFR/IFR LATE NIGHT FOG IS FORECAST. PKB
MAY ESCAPE MUCH OF THIS THOUGH IF THEY CAN GET INTO THE DRIER
AIRMASS BEFORE PRIME FOG TIME.

&&

.PREV DISCUSSION...
 /ISSUED 405 AM EDT MON AUG 7 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

NOCTURNAL COOLING INTERACTING WITH H500 HEIGHT FALLS TO PRODUCE
SCATTERED SHRA/TSRA ACROSS THE NORTHERN COUNTIES. EXPECT THESE TO
WANE OVER THE NEXT FEW HOURS AS INSTABILITY REACHES ITS DIURNAL
MINIMUM.

MODELS FAIRLY SIMILAR AND CONSISTENT WITH PATTERN. FRONTAL
BOUNDARY WILL SLOWLY SINK FROM GREAT LAKES TODAY...REACHING PKB BY
06Z TONIGHT AND CLOSE TO CRW/HTS AROUND 12Z TUESDAY. PLENTY OF
MOISTURE WILL POOL AHEAD OF FRONT...WITH PWS AROUND 2 INCHES THIS
AFTERNOON. WITH AMPLE INSTABILITY AS WELL WITH CAPES IN EXCESS OF
3000 J/KG AT TIMES...ANY STORM WILL BE CAPABLE OF A TORRENTIAL
DOWNPOUR. BEST HEIGHT FALLS WILL OCCUR ACROSS THE NORTH THIS
AFTERNOON AND EVENING...ALONG WITH DECENT HELICITY VALUES. SPC HAS
SLIGHT RISK IN THIS AREA AND AGREE WITH IT.

WENT WITH LIKELY POPS TODAY IN NW COUNTIES...WITH BEST COVERAGE
AHEAD OF APPROACHING FRONT. LESSER POPS TO THE SOUTHEAST WITH
ACTIVITY A BIT MORE DISORGANIZED.  EXPECT COVERAGE TO SLOWLY
DECREASE WITH TIME AFTER SUNSET AS FRONT DROPS INTO AREA...BUT
ENOUGH SUPPORT TO KEEP AT LEAST SCATTERED CONVECTION GOING ALL
NIGHT. WITH FRONT ALIGNING CLOSE TO WIND FLOW AS TIME GOES
ON...WILL NEED TO WATCH FOR TRAINING DOWNPOURS. SHOULD NOT SEE
WIDESPREAD WATER PROBLEMS WITH ANTECEDENT GENERALLY DRY CONDITIONS.

LIKE WARMER SIDE OF MOS NUMBERS TODAY...EXCEPT IN NW WHERE BETTER
RAIN/CLOUDS WILL KEEP HEAT IN CHECK A BIT. MAV SEEMS TO HAVE BEST
IDEA FOR OVERNIGHT LOWS.

LONG TERM /TUESDAY THROUGH SUNDAY/...

BASING FORECAST ON SURFACE FRONT NR A EKN-CRW-HTS LINE AT 12Z
TUESDAY.  STILL THINKING SOME SHOWERS LINGERING NEAR THE FRONT.
CONSIDERABLE LOW STRATOCUMULUS OR STRATUS EXPECTED BEHIND FRONT
FOR TUESDAY MORNING.  LEFT POSSIBLE THUNDER IN EXTREME S FOR EARLY
AFTERNOON BEFORE DRYING.  OF COURSE MAXIMUM TEMPERATURE TUESDAY WILL
BE
DETERMINED BY HOW QUICKLY THE CLEARING MOVES S.

NO MAJOR CHANGES FOR WEDNESDAY ON.  IMPRESSURE UPPER TROF FOR AUGUST
FOR THURSDAY AND FRIDAY OVER MOUTH OF SAINT LAWRENCE REGION IN
EASTERN CANADA WILL DRIVE ANOTHER FRONT SOUTH.

PREV DISCUSSION...
 /ISSUED 147 AM EDT MON AUG 7 2006/

AVIATION...

A COUPLE OF STORMS REMAIN IN THE EKN VICINITY...THESE SHOULD MOVE
OUT BY 07Z. FAIRLY QUIET THROUGH 13/14Z OR SO WITH MVFR/IFR
PREVALENT. NOT EXPECTING WIDESPREAD LIFR CONDITIONS AS WINDS
REMAIN UP A BIT. HTS LEAST LIKELY TO GET THICKER FOG DUE TO LACK
OF RAIN. ONCE DAYTIME HEATING GETS GOING...INSTABILITY BUILDS
QUICKLY AND SCATTERED STORMS SHOULD REDEVELOP. NOT MUCH TO
ORGANIZE STORMS EARLY ON AS FRONTAL BOUNDARY REMAINS WELL TO THE
NORTH. CB ADDED FROM 17Z ON FOR THESE STORMS AS A RESULT. SAVED
PREVAILING SHRA FOR LATER...CLOSER TO FRONTAL BOUNDARY AS IT SLIPS
SOUTH. EXPECT THAT IT MAY REACH PKB BY 06Z TUE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...CL
Hazardous weather outlook, Aug 7, 3:26 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT MON AUG 7 2006

OHZ066-067-075-076-085-WVZ008>011-016>020-028>032-038>040-046-047-
080830-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-
TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
426 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WIND
GUSTS...LARGE HAIL...AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>027-033>037-080830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
426 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 7, 6:44 AM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 AM EDT MON AUG 7 2006

WVZ033>035-071300-
MCDOWELL-RALEIGH-WYOMING-
744 AM EDT MON AUG 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 744 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WILL BE MOVING THROUGH MCDOWELL...RALEIGH AND
WYOMING COUNTIES UNTIL AROUND 9 AM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HANOVER...
  DRY CREEK...BAILEYSVILLE...WELCH...BECKLEY AND TWIN FALLS STATE
PARK.

LOCALLY HEAVY RAINS WITH BRIEF PONDING OF WATER OR DRAINING OF WATER
ACROSS ROADWAYS RUNNING OFF HILLSIDES CAN BE EXPECTED.  SOME WIND
GUSTS TO AROUND 30 MILES PER HOUR OR SMALL HAIL IS ALSO POSSIBLE
WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

01
Special weather statement, Aug 7, 8:40 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
940 AM EDT MON AUG 7 2006

WVZ034-035-071515-
RALEIGH-WYOMING-
940 AM EDT MON AUG 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT STRONG THUNDERSTORMS WHICH HAVE BEEN MOVING THROUGH RALEIGH
AND WYOMING COUNTIES THIS MORNING WILL BE MOVING EAST OUT OF THE
COUNTIES BY AROUND 11 AM.

LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WILL CAUSE BRIEF PONDING OF
WATER OR DRAINING OF WATER ACROSS ROADWAYS RUNNING OFF HILLSIDES
UNTIL AROUND 11 AM.  RAPID RISES ON SOME SMALL STREAMS CAN ALSO BE
EXPECTED WITH STREAM LEVELS REACHING TO 3/4 TO NEAR BANKFULL WITH
NORMAL LOW SPOTS EXPERIENCING BRIEF PROBLEMS.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HANOVER...
  DRY CREEK...BAILEYSVILLE...TWIN FALLS STATE PARK...STANAFORD...
  BECKLEY AND SOPHIA.

DRIVERS SHOULD TAKE CAUTION WHERE WATER IS OBSERVED OVER ROADWAYS
NOT TAKING CHANCES TRYING TO DRIVE THROUGH WATER.  PERSONS LIVING
ALONG STREAMS SHOULD KEEP ON EYE ON STREAM LEVELS DURING THE MORNING
BEING PREPARED TO TAKE NECESSARY ACTION IF STREAMS APPROACH PROBLEM
LEVELS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Raleigh

When
August 7, 12:00 PM EST to 1:00 PM EST
Where
Raleigh County, Beckley
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Rains of 2 to 2.5 inches fell in less than 3 hours, causing small streams to flood. Street and poor drainage flooding was reported in the usual areas, including the Raleigh Mall vicinity.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525609.